Hail, Vigo
- When
- March 14, 10:02 AM EST to 10:06 AM EST
- Where
- Vigo County, 1.27 mi ESE of Terre Haute
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.460, -87.380
Hail stopped around 1006 EST.
Two rounds of thunderstorms in total brought severe weather to half of central Indiana's counties. During the late morning to early afternoon hours on the 14th, a decaying line of storms brought prolific small hail and isolated wind damage to much of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Two rounds of thunderstorms in total brought severe weather to half of central Indiana's counties. During the late morning to early afternoon hours on the 14th, a decaying line of storms brought prolific small hail and isolated wind damage to much of the state.
Severe weather returned when early evening rotating supercells produced widespread large hail across north central Indiana, which gradually spread towards the southeast when a supercell tracking east of Muncie produced additional large hail, damaging winds, and two strong tornadoes. An EF2 impacted Selma in eastern Delaware County, before a long-track EF3 crossed much of Randolph County, with significant damage and one fatality in Winchester, before continuing into Ohio. The governor of Indiana signed an executive order declaring both Delaware and Randolph Counties disaster zones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 14, 9:06 AM EST, 56 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Indianapolis IN 1006 AM EDT Thu Mar 14 2024 .KEY MESSAGES... - Multiple rounds of thunderstorms today/tonight. Severe potential will be present for all rounds, but the best chance for severe potential will be between 8PM and 2AM. - Breezy on Saturday with gusts over 30 mph - Much colder around Monday, with a hard freeze expected Tuesday morning. && .MESOSCALE UPDATE... Issued at 1006 AM EDT Thu Mar 14 2024 Satellite imagery over Central Indiana showing convective debris cloud cover has arrived over the area from the west and continues to thicken as it slides overhead. Surface conditions show some locations in Central Indiana with backed winds with the frontal boundary displaced to the north over Northern Indiana with winds backing further to the east. Aircraft soundings into IND this morning indicate a warm nose aloft around 900mb and with cloud cover arriving from the west expect some slowdown to the sfc instability growth. Ongoing convection upstream in Illinois realizing the instability within the lowest 0-3km and should be able to sustain itself as it slides east, and with the low-level helicity on the rise this should provide an environment for rotating updrafts later this morning to the west of Central Indiana. Timing for convection into Central Indiana does appear to be favoring a late morning arrival, but the wildcard will be what form and where does a potential outflow boundary setup for later this afternoon/evening convection to re-develop. && .FORECAST UPDATE... Issued at 1006 AM EDT Thu Mar 14 2024 The current forecast remains on track with only minor adjustments needed. Low-level theta-e advection ahead of an approaching QLCS has led to a slightly quicker increase in dewpoints and temperatures than previously forecasted. POPs were also adjusted for timing of the QLCS moving in over the next few hours and increased during that period. Multiple rounds of storms are expected today with the potential for severe weather. Reference the latest mesoscale discussion for the threat of severe weather over the next few hours as the line of storms currently over IL moves in. The short term discussion provides further details on an additional severe weather threat this evening into tonight. && .SHORT TERM (Today and tonight)... Issued at 248 AM EDT Thu Mar 14 2024 Rest of Tonight... A line of strong but sub-severe thunderstorms have developed across western central Indiana tonight along a quasi-warm front. Observations and sounding analysis show an increasing NW component of the 850-700mb winds aiding a FGEN region and thus creating lift. A nocturnal LLJ is providing the moisture and shear needed for sustained updraft growth. Surface dew points in the mid 40s and the development of a diurnal temperature inversion should keep these thunderstorms elevated, and the lack of a deep EL and steep ML lapse rates should keep hail below severe criteria. The presence of the FGEN and a modest nocturnal LLJ should maintain initiation as the boundary moves northward, with increasing development NW of the currently like as it reaches northern central Indiana. A quick 0.25"-0.50" and small hail is possible in any storm. As these storms move east, they should begin to weaken. This region is further into a dry midlevel airmass, and removed from the strengthening nocturnal LLJ. Thursday Morning into Early Afternoon... Another round of convection is likely later this morning into the afternoon. CAM runs continue to show severe storms near Eastern KS and northern MO growing upscale into a QLCS before propagating eastward towards central IN sometime around mid-morning through mid- afternoon. Continued low-level theta-e advection during the day and favorable deep-layer shear supports the potential for this convective system to maintain itself like most high-res models suggest. This system should have a well establish RIJ given a dry 700-600mb layer and steepening mid level lapse rates. However, as it moves into Indiana, a less favorable low level environment could cause the QLCS to become outflow dominant leading to strong, but sub- severe conditions. Still, there is a marginal threat for damaging wind gusts and large hail as this line moves through, especially if the UDCZ remains well organized. Most likely timing is between 11AM and 3PM. Thursday Evening into Thursday Night... This warm sector will have multiple phases as a split low pressure system develops. After the MCS passage in the earlier afternoon, atmospheric recovery will likely produce strong ML-CIN as a weak EML pushes over a near saturated surface layer. Initially, this should limit convection for the mid to late afternoon hours, while allowing for surface temperatures to recover. By around 4/5PM a channel of 60+ DP air will approach the region, moistening the 900-700mb column and destabilizing the air. Shortly after this, the environmental conditions will become more favorable for convective initiation/development, but will still need some from of forcing. The most likely forcing mechanism will be a frontal boundary approaching from the NW, and eventually the strengthening LLJ, but a left over outflow boundary from prior convection could be enough. Parameter spacing in this newly establish warm sector will be sufficient for convective organization, with a deeply unstable atmosphere and 50+ kts of effective bulk shear. Low level wind shear will also be elevated especially along the frontal boundary and as the LLJ strengthens near dusk. Any storm that initiates in this environment will have the potential to produce severe weather, with all thunderstorm hazards possible. Deep layer shear, and strong mid level lapse rates promote hail growth, and the strong LL shear will further lead to a hail risk, but also a tornado risk. Due to this, even giant hail (>2") is possible with rotating updrafts. The bigger question on severe potential will be where the stalled boundary will be positioned and if thunderstorms do in fact develop over central Indiana this evening. For this reason, the overall severe risk is lower, but parameter spacing is plenty sufficient for a greater risk if thunderstorms develop. Another potential risk will be flash flooding along the aforementioned stalled boundary. Depending on the timing of thunderstorm initiation the evening, there could be a multiple hour threat of successive high rain rate thunderstorms along the front over northern IN. The main risk for this should remain north of central Indiana, but could trickle into far northern portions of our CWA if the front stalls further south. As the front progresses eastward, deeper low pressure will create a better CAA regime upstream, eventually resulting in cold front development and a push southward. When the front pushes southward late this evening into the overnight, shear vectors will likely promote more of a linear structure with the primary hazards being damaging wind gusts and brief, weak tornadoes in any broken segments. && .LONG TERM (Friday through Wednesday)... Issued at 248 AM EDT Thu Mar 14 2024 Friday... The cold front will become closer aligned to the upper flow by the start of Friday, and this will help slow its progress south. Thus, rain chances will continue during the first half of the day, mainly across the southeast half or so of the area. Will go no higher than chance category. Drier air will work in behind the front and end most chances for rain early in the afternoon. Saturday and Sunday... A cold front will move into the area late on Saturday and through the area Saturday night. The front will not have much moisture to work with, so will keep most areas dry. Conditions will be breezy due to a tighter pressure gradient and stronger winds mixing down. Wind gusts over 30 mph are likely for parts of the area on Saturday, with gusts over 20 mph on Sunday. Monday and beyond... An upper trough and surge of cold air will move in for Monday. The trough and cold advection might be enough to wring out some light snow showers or flurries. Sub-freezing temperatures will be around during the mornings of Monday through Wednesday, with hard freeze readings in the lower and middle 20s on Tuesday morning. Highs on Monday will be in the mid 30s to lower 40s. Some moderation will occur into mid-week next week, but uncertainty remains on how fast it does. Northwest flow may bring some weak upper energy at times, but moisture will be lacking through Wednesday. && .AVIATION (12Z TAF Issuance)... Issued at 631 AM EDT Thu Mar 14 2024 Impacts: - Convection is expected this afternoon and again this evening - Outside of convection, winds will increase this afternoon with gusts around 25kt possible - MVFR ceilings beginning overnight, with a wind shift towards northerly Discussion: The next best chance for convection will come early this afternoon as a potential line of storms moves west to east. Used TEMPO for now. More widespread showers with embedded convection will move in 22Z-01Z or thereabouts. Winds will be gusty at times late this morning through the evening. Outside of convection, VFR ceilings are expected through 06Z Friday. Following cold front passage tonight, winds will back towards 330-350 with MVFR OVC ceilings. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Beach UPDATE...Melo SHORT TERM...Updike LONG TERM...50 AVIATION...Updike
Hazardous Weather Outlook National Weather Service Indianapolis IN 356 AM EDT Thu Mar 14 2024 INZ021-028>031-035>049-051>057-060>065-067>072-150800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 356 AM EDT Thu Mar 14 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Periods of thunderstorms will occur across central Indiana today and tonight. While any storm could become severe late this morning through tonight, the best chance for severe potential will be between 600 PM and 200 AM EDT. Damaging winds, large hail, tornadoes, and flooding are possible. While storm motion may vary at times today, overall motion to the east northeast at around 50 mph is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms may linger early Friday, especially across southeast portions of central Indiana. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
1026 AM EDT Thu Mar 14 2024
INZ021-028-029-035-036-043-044-141515-
Montgomery IN-Fountain IN-Parke IN-Warren IN-Vermillion IN-
Tippecanoe IN-Carroll IN-
1026 AM EDT Thu Mar 14 2024
...Strong thunderstorms will impact portions of western Carroll,
Fountain, Tippecanoe, Parke, Warren, Vermillion and northwestern
Montgomery Counties through 1115 AM EDT
...
At 1025 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boswell to near Hume. Movement was east at
50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lafayette, West Lafayette, Clinton, Delphi, Covington, Rockville,
Veedersburg, Williamsport, Newport, Attica, Shadeland, Dayton,
Fairview Park, Battle Ground, Cayuga, Montezuma, Waynetown, Linden,
Rosedale, and West Lebanon.
This includes the following highways...
Interstate 65 between mile markers 166 and 184.
Interstate 74 between mile markers 1 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4074 8653 4069 8652 3961 8726 3961 8753
4048 8753 4048 8709 4056 8709 4056 8677
4074 8675
TIME...MOT...LOC 1425Z 253DEG 45KT 4055 8735 3974 8785
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METhe Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 15:00 UTC.
24 hail, 13 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail stopped around 1006 EST.
Several large tree branches downed along with a childrens playset by thunderstorm wind gusts.
Thunderstorm winds blew a semi across I-65 southbound.
Small tree downed by thunderstorm wind gusts.
The tornado started northwest of Selma northwest of Truitt Rd damaging roofs|on homes. It then moved east southeast through Selma damaging a|number of homes, uprooting and snapping trees, and knocking over|some utility poles. Highest wind intensity in Selma, indicated by|extensive damage to a couple homes, was estimated at 120 mph, or|EF2 on the Enhanced Fujita Scale. Maximum path width through Selma|was about 125-175 yards.
The Selma tornado lifted in the open area and fields between|eastern Delaware county to near Farmland before redeveloping. As it|moved through Rural Randolph county it bent or snapped numerous|utility poles along State Road 32. Also, a large blade on one of|the wind turbines in the area was badly damaged.
As the tornado entered Winchester, it severely damaged many homes|and snapped and uprooted trees in a west-to-east path through|Winchester. There was clear evidence of the tornado`s rotational|circulation, with uprooted trees pointed to the east on the|immediate south side of the tornado, and to the northwest on the|immediate north side of the tornado. The damage pattern also|indicated the possibility of small multiple vortices rotating|around the main vortex. In the residential core of the town, the|maximum intensity of the tornado was estimated around 130 mph or|high-end EF2 strength.
The greatest damage in Winchester occurred on the east side of|town at the Taco Bell, as the anchored building was destroyed, as|was a church immediately east of the restaurant. In this|concentrated area, the NWS Team estimated maximum winds of 155-165|mph, or high- end EF3 damage. Maximum path width in Winchester|was estimated at up to 0.4 mile or 700 yards.
Farther east across more rural eastern Randolph County, a few|structures had significant damage, debris was blown in fields,|many trees were snapped, and a silo was damaged, all indicative of|EF2 maximum damage in the 115-125 mph range.
The tornado continued to the Indiana-Ohio state line, with less|intense damage primarily to trees before crossing into Ohio.
Thunderstorm winds downed a tree onto State Road 38.
Tree downed by thunderstorm wind gusts over State Road 240.
Numerous tree limbs of unknown size downed by thunderstorm wind gusts across town.
Several large tree limbs downed across the road by thunderstorm wind gusts.
Several large tree limbs snapped by thunderstorm wind gusts.
A 59 mph thunderstorm wind gust was measured the KGEZ ASOS.
Tree downed over road by thunderstorm wind gust.
Shed blown into roadway by thunderstorm wind gusts.
Multiple trees downed by thunderstorm wind gusts in the area.
Several tree limbs downed by thunderstorm wind gusts along Highway 150.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Randolph | 2024-04-21 | 73 | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156350, 1156501, 1156500, 1156498, 1156499, 1156497, 1156511, 1156502, 1156503, 1156504, 1156505, 1156506, 1156507, 1156508, 1156509, 1156510, 1156523, 1156514, 1161519, 1156515, 1156516, 1156517, 1156518, 1161518, 1156519, 1156520, 1156513, 1156521, 1156522, 1156533, 1156535, 1156536, 1156537, 1156538, 1156539, 1156540, 1156554, 1156556, 1156557.